“Tranq Dope” is on the rise in the US

A recent article published in Vice Magazine and authored by Manisha Krishnan discusses the spread of xylazine, a drug also referred to as “tranq dope” throughout the U.S. Earlier in November, the US Food and Drug Administration (FDA) issued an alert to healthcare professionals about the special patient management required for treatment of opioid overdoses tainted with xylazine.

Xylazine is an animal tranquilizer that has been approved for veterinary medicine; however, it has never been approved for human use. Moreover, xylazine has been increasingly found in illicit drug samples and in fatal overdoses across the U.S.

According to data released by the National Institute on Drug Abuse (NIDA), from 2015 to 2020, the percentage of all drug overdose deaths involving xylazine rose from 2% to 26% in Pennsylvania. In addition, xylazine was involved in 19% of all drug overdose deaths in Maryland in 2021 and 10% in Connecticut in 2020.

While xylazine is not an opioid, NIDA has stated that repeated exposure to it can lead to dependence and withdrawal symptoms. Xylazine overdose symptoms can be similar to opioid overdose symptoms, including central nervous system and respiratory depression, hypotension, bradycardia, hypothermia, miosis, and elevated blood glucose levels. In addition, tranquilizer use often leads to wounds and skin ulcers, including at the sites of injections and on other parts of the body.

“[Xylazine] is becoming more and more prevalent in fatality, so if there is no way for a user to even test and determine if it’s in their supply and for medical professionals to also not know upfront what they’re treating—it’s a problem,” said Dr. Phillip Moore, chief medical officer of Gaudenzia, a non-profit that has multiple recovery centres in the northeast, in his interview with Vice Magazine.

In addition, Dr. Joseph D’Orazio, director of medical toxicology and addiction medicine at Philadelphia’s Temple University Hospital, said it can be difficult to differentiate between withdrawal symptoms due to fentanyl and xylazine. Moreover, he added that for individuals who use tranquilizers, severe anxiety often persists after opioid withdrawal symptoms have cleared. “It’s just so difficult to match street doses when you’re in an inpatient drug rehab, a detox, (or) a hospital. Patients are still in withdrawal despite maximal effort,” Dr. D’Orazio said.

Currently, drug rehabilitation centres do not yet screen for xylazine. Because it’s a relatively new contaminant in the drug supply, xylazine isn’t included on typical drug screens in rehabs.

“These detox centres, these rehabs, they have no idea what they’re in for. They have no idea how to treat it. Some of them don’t even know what xylazine is,” said Allie Gramlich, an inpatient at a patient treatment program run by Recovery Centers of America in her interview with Vice Magazine. “I would encourage anyone to go to detox, but like my heart would break for them knowing what they were for,” she said. “Some of these people have been using this shit for years and if it was that bad for me I cannot even imagine… how bad it would be.”

Leave a Reply

Your email address will not be published. Required fields are marked *

This site uses Akismet to reduce spam. Learn how your comment data is processed.


Drop us your email to stay connected with us.

Contact Location